Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have hives on chest, leg and stomach. On claritin and levicitiricine. How to get rid of this?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 262 Questions
I've had hives for 4 months, ongoing, although they started briefly all the way back in July; presented on my scalp... They now are primarily on my chest and side of one leg, and a small portion of stomach. I've been to a dermatologist and gone to the allergist several times. Autoimmune levels via blood work (ANA) are negative. TSH is negative. 92 allergy tests/sticks were negative. I need stronger meds to relieve the burning and itching. The chest area is what is making me most miserable... They now look more like spongy hives on this area of my body. I am currently on Claritin and Levicitiricine together twice daily and now am also taking another med at night (Cyproheptadine 4mg).

I've tried Benadryl, Atarax, etc. I now have floaters in my left eye, per the Opthamalogist, and although that started at the same time as the negative reaction from Steroids, apparently this is non-related.

This all started at work from an allergic reaction. Others also got it but someone's office received a terminal clean and everyone got better instantly but me.

I was on 10-20 mg of Prednisone for just a couple weeks, but the prescription steroidal cream I was using was lethal for me! I was using it very liberally all over my hives and was told back in January to stop immediately based on severe bruising and thinning of skin, not to mention elevated BP and other side effects.

I don't have many more answers than what I did before this all began... hcmg0000

Is there anything else I can do and/or take? I cannot take steroids, as I tried this and had a horrible reaction. I need help!

Posted Fri, 3 May 2013 in Skin Hair and Nails
Answered by Dr. Balaji Chinnasami 4 hours later

Thanks for your query to healthcare magic.

From the history given by you, the rashes that you describe seem to be like Urticaria vasculitis.
Possible causes for this condition is,
1. Avapro you are taking is known to cause pruritis and urticaria. Discuss with your doctor about changing antihypertensive to another group.
2. Connective tissue disorders like lupus, sjogren's disease should be also considered. Have you done other investigations other than XXXXXXX like anti SSA, anti SSB, complement levels.
3. Diagnosis has to be confirmed by skin biopsy. Has your doctor done any biopsy. If so kindly let me know the results.

Regarding treatment other than steroids there are many alternative steroid sparing drugs available like colchicine, hydroxychloroquine, or dapsone and newer agents like mycophenolate mofetil, rituximab. Discuss with your doctor about these alternatives I mentioned.

Hope this answers your query. If you have any further queries, I am happy to answer. If not kindly close the query and rate it.

Take care
Dr. Balaji Chinnasami
Above answer was peer-reviewed by
Follow-up: Have hives on chest, leg and stomach. On claritin and levicitiricine. How to get rid of this? 10 days later
Hi Dr.,

Thank you for your feedback. I reviewed with my doc and additional complement levels were done, although all have come back negative. My blood pressure medicine was changed from Avapro to a beta blocker (Carlevidol??), yet I had swelling in my legs, ankles and feet, so I am now going to be placed back onto Avapro. I don't see any difference in hives and I have been off of Avapro since Friday of last week, although my body is angry with the new med, too, so it's hard to tell. No one has done a skin biopsy. Docs are contemplating referring me out of system to somewhere like University of Michigan-

1. I am headed to California for a week this coming Monday. Should I anticipate my hives worsening in a warmer climate?

2. As bizarre as this sounds, I just noticed that my belly button appears all black inside. I don't know if it's dirt or something different! It doesn't seem to be removable. Is this something unrelated? I noticed I now have a slight rash on my stomach. Don't want to panic, yet it seems as though systemically a variety of things are happening...

3. My house smells sometimes of mildew when I come into the house... One doc feels I need to move and this is causing issues. However, my allergy tests to all sorts of mold and mildew came back negative, and not all the docs are on the same page with how to proceed. Do you have suggestions of how I should proceed?
Answered by Dr. Balaji Chinnasami 37 hours later
Hi Dear,

Thanks for giving more information about your illness.

I think they are referring you to a better place with more expertise in university of Michigan. They is no harm in giving a try. I think you will do better.

1.     Warm climate may or may not have an effect on hives. Use sunscreens, bee in cool indoors and try not to explore too much.

2.     There is nothing to panic about your belly button. It’s probably hyper pigmentation resulting in darkening. Just show it to your doctor on your next visit.

3.     Without concrete evidence, we cannot put blame on your house. However, definitely keeping your house clean and tidy always helps. Any ways you are going out for a week. See how your skin lesions and if they are better, then we may think about house as a cause.

Don't worry dear, cooperate with your doctors and seek referral opinion if they are suggesting. You will be better with steroid sparing drugs as mentioned by me earlier. Just be patient.

Take care. If you have any other query, I am happy to help or else close the query.

DR. Balaji MD
Above answer was peer-reviewed by
Follow-up: Have hives on chest, leg and stomach. On claritin and levicitiricine. How to get rid of this? 8 hours later
Thanks for your reply, Dr.-

I heard that I can scratch some of my skin and put it under a microscope to see if it's scabies. Some patches of the skin don't look like what I've researched, yet another area of my skin does.

I have a large rash on the left-side of my leg, and I always lie on my left-side. I've been sleeping on my couch lately, and although it hasn't gone away, I think things are a little better when I'm not in the bed. Sometimes the rash presents as one larger bump and then tons of hives/smaller bumps all around the area.

I also have acrylic nails on, and I plan to get those removed, too...

Do you think I could have scabies?
Answered by Dr. Balaji Chinnasami 15 hours later
Thanks dear,

As you said its true that scratching some skin and looking at microscope helps in diagnosing scabies. But its a simpler diagnosis which would have been ruled out by your doctor by now. Usually there will be other members in the family suffering from same itching problem if its scabies. Its unlikely to be scabies but no harm in duscussing with your doctor on your next visit if they have ruled out scabies.
If you are feeling better in sofa than your bed, if your rash is more on the side of lying - make sure your bed doesn't have bed bug problems. Bed bugs are known to cause such itchy lesions. Make sure you have taken care of bed bugs.
Acrylic nails unlikely to cause such severe generalised hives.

If you have any other queries I am happy to help or else close the query and rate it.

Dr. Balaji Chinnasami MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,  

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor